Serious incidents probably do not occur due to ingestion of parts of the domestic varieties of poinsettia (gastrointestinal and local irritation are occasionally reported). It is possible for children who play with the leaves of this plant and then rub their eyes to get redness and local irritation. Claims that poinsettia can cause "fatal convulsions,” severe gastrointestinal symptoms, or that it is completely harmless, are not supported by scientific evidence.
Certain varieties of mistletoe contain substances that, in large quantities, can affect the nervous system, blood pressure and the heart. Berries have the greatest risk for causing symptoms of poisoning, although other parts of the plant also contain toxins. However, in the amounts (one or two) usually ingested by small children, there is no documented cause for alarm or need for treatment. Contact the Drug and Poison Information Center (DPIC) if ingestion occurs.
There are at least 400 different types of holly. The berries of a few types of holly plants are poisonous. Nausea, vomiting, diarrhea and a slowing down of breathing and heart rate can occur after eating holly berries. Although the exact nature of the toxic chemicals in holly is not yet known, it is claimed that deaths have occurred in children who have eaten as few as 12 berries. Children might also eat the leaves of holly plants. These could also contain potentially toxic chemicals. Call DPIC if ingestion occurs.
Although this plant is thought to contain solanine, a substance found in several plants with known toxic potential, reports of toxicity are rare. Reported signs and symptoms of solanine toxicity include dilated pupils, salivation, nausea, vomiting, headache, bloating, diarrhea, respiratory depression, central nervous system depression, confusion, irregular heartbeat, coma and death. It is unclear how many cherries would have to be eaten to produce any of these symptoms. Call DPIC if ingestion occurs.
Very little is known about how poisonous this plant is to humans. The safest thing to do is call DPIC if ingestion occurs.